Alert archive / Hawaii / Gale Watches in 2021

Gale Watch 9, NWS Honolulu, HI

December 1, 2021

NWS Honolulu, HI issued this gale watch at Dec 1, 2021, 3:28 PM HST. It took effect at Dec 3, 2021, 6:00 AM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 1, 2021, 3:28 PM HST (01:28 UTC)
In effect from
Dec 3, 2021, 6:00 AM HST
Expired
Dec 2, 2021, 3:32 PM HST
In force
Issued by
NWS Honolulu, HI

The text

As transmitted.

595 
WHHW70 PHFO 020128
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
328 PM HST Wed Dec 1 2021

PHZ110>113-021430-
/O.NEW.PHFO.GL.A.0009.211203T1600Z-211204T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-
328 PM HST Wed Dec 1 2021

...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
AFTERNOON...

* WHAT...North winds 25 to 35 kt.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters and Kauai Channel.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$
3 follow-up statements
159 
WHHW70 PHFO 020710
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
910 PM HST Wed Dec 1 2021

PHZ110>113-022015-
/O.CON.PHFO.GL.A.0009.211203T1600Z-211204T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-
910 PM HST Wed Dec 1 2021

...GALE WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

* WHAT...North winds increasing to 25 to 35 knots, and seas up to
  13 feet are possible.

* WHERE...The waters surrounding Kauai.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous seas. which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 
knots or greater has significantly increased, but the specific 
timing and/or location is still uncertain. It is intended to 
provide additional lead time for mariners who may wish to 
consider altering their plans. 

&&

$$

Houston
606 
WHHW70 PHFO 021326
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
326 AM HST Thu Dec 2 2021

PHZ110>113-030230-
/O.CON.PHFO.GL.A.0009.211203T1600Z-211204T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-
326 AM HST Thu Dec 2 2021

...GALE WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY AFTERNOON...

* WHAT...North winds increasing to 25 to 35 knots, and seas up to
  13 feet are possible.

* WHERE...The waters surrounding Kauai.

* WHEN...From Friday morning through Friday afternoon.

* IMPACTS...Strong winds can cause hazardous seas, which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 
knots or greater has significantly increased, but the specific 
timing and/or location is still uncertain. It is intended to 
provide additional lead time for mariners who may wish to 
consider altering their plans.

&&

$$

Houston
755 
WHHW70 PHFO 030132
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
332 PM HST Thu Dec 2 2021

PHZ112-031445-
/O.UPG.PHFO.GL.A.0009.211203T1600Z-211204T0400Z/
/O.NEW.PHFO.GL.W.0011.211203T1600Z-211204T0400Z/
/O.NEW.PHFO.SC.Y.0054.211204T0400Z-211206T0400Z/
Kauai Leeward Waters-
332 PM HST Thu Dec 2 2021

...GALE WARNING IN EFFECT FROM 6 AM TO 6 PM HST FRIDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM FRIDAY TO 6 PM HST
SUNDAY...

*  WHAT...For the Gale Warning, north winds to 35 kt. For the
   Small Craft Advisory, northwest winds 25 kt and seas 11 to 16
   feet expected.

* WHERE...Kauai Leeward Waters.

* WHEN...For the Gale Warning, from 6 AM to 6 PM HST Friday. For 
  the Small Craft Advisory, from 6 PM Friday to 6 PM HST Sunday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110-111-113-031445-
/O.UPG.PHFO.GL.A.0009.211203T1600Z-211204T0400Z/
/O.NEW.PHFO.SC.Y.0054.211203T1600Z-211206T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
332 PM HST Thu Dec 2 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 PM HST
SUNDAY...

* WHAT...Northwest to north winds 20 to 30 kt, and seas 13 to 18
  feet expected.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters and 
  Kauai Channel.

* WHEN...From 6 AM Friday to 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ114>117-120>122-031445-
/O.NEW.PHFO.SC.Y.0054.211203T1600Z-211206T0400Z/
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-
Maui County Windward Waters-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-
332 PM HST Thu Dec 2 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM FRIDAY TO 6 PM HST
SUNDAY...

* WHAT...Northwest to north winds 15 to 25 kt with gusts up to 35
  kt, and seas 11 to 16 feet expected.

* WHERE...Oahu Windward Waters, Oahu Leeward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Pailolo Channel, 
  Alenuihaha Channel and Big Island Windward Waters.

* WHEN...From 6 AM Friday to 6 PM HST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

22

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Dec 1, 9:45 AM HST, 5 hours 43 minutes earlier.

Area forecast discussion, Dec 1, 9:45 AM HST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
945 AM HST Wed Dec 1 2021

.SYNOPSIS...
Unsettled weather will persist through the forecast period. An
upper low along with a weak low level trough will linger near the
Big Island through tonight. A cold front will move across the
island chain Thursday night and Friday then stall near the Big
Island Saturday. Low pressure will drop down toward the state
later in the weekend and on into early next week with wet weather
expected across portions of the state.

&&

.DISCUSSION...
A rather unsettled weather pattern is setting up for the Aloha
State during the upcoming weather period. Water vapor imagery
currently shows an upper low centered just west of the Big Island.
Meanwhile a low level trough is located over the Big Island.
Instability caused by the upper low along with abundant low level
moisture has allowed for some heavy showers and isolated
thunderstorms to form over and around the Big Island. Meanwhile
moisture embedded in low level easterly has been providing for
some passing showers mainly over windward and mauka areas of the
smaller islands. Expect this weather pattern to continue through
the day today. The upper low will gradually weaken tonight then
lift off to the northeast Thursday and Thursday night. The low
level trough will linger in the island vicinity with scattered
showers continuing mainly for windward and mauka areas.

Next up will be an area of low pressure along with its associated
frontal boundary. The front is forecast to reach Kauai Thursday
night then move across the island chain Friday before stalling
near the Big Island Friday night and Saturday. The front will be
accompanied by a band of showers as it moves down the island
chain. Cool northerly flow will follow in the fronts wake with
showers becoming focused over north facing slopes. Also with the
front stalled near the Big Island, showers will continue to fall
along the boundary.

The area of low pressure will then drop southward to a position
just north and west of Kauai. Instability along with low level
convergence will likely allow for increased rain chances for a
good portion of the state Sunday through Tuesday. However with
this type of weather scenario, it is very difficult to pin down
the details. Heavy rainfall will be a threat and shower bands may
line up over portions of the state for extended periods of time
increasing the chances for flooding issues.

&&

.AVIATION...
A northeast to southwest oriented surface trough remains over the
Big Island this morning, with a co-located upper level low. Both
features are expected to weaken over the next 24 hours as they
lift to the northeast. Meanwhile, they are producing some locally
heavy rainfall and thunderstorms over the Big Island, with snow
possible over the Big Island summits. Expect a gradual improvement
over the next 24 hours. Until then, MVFR and isolated IFR
conditions are possible over the Big Island. Maui is close enough
to the above mentioned systems that some MVFR conditions are
likely there today as well, but not as much of a chance of IFR
conditions. AIRMET Sierra is in place for the north and east side
of Maui and the Big Island, and for the southeast side of the Big
Island for mountain obscuration. This AIRMET may need to be
expanded to other parts of the Big Island later today.

The remainder of the islands will remain under a moderate to
locally breezy easterly pattern today, which will focus clouds and
showers over the mountains and eastern sides of the islands. While
not currently under any AIRMETs, one can't be ruled out as clouds
and showers develop today.

AIRMET Tango was recently cancelled for moderate upper level
turbulence as conditions have improved.

&&

.MARINE...
An upper level low pressure system continues to produce isolated
thunderstorms in the vicinity of the Big Island. The low is slowly
weakening but should continue to support thunderstorm development
near the Big Island and Maui through today. Trade winds will
continue to weaken through tonight.

A cold front is forecast to enter the northwest offshore waters
Thursday and move down the main Hawaiian Islands Thursday night
and stall near the Big Island Friday. Strong and gusty north-
northwest winds and rough seas will follow in behind the front,
along with a very large north-northwest swell. A surface low is
expected to move north of the islands this weekend and the stalled
front will then move west as a trough, with southerly winds
spreading west across the area.

A small to moderate northwest swell is slated to arrive this
afternoon and peak Thursday. A very large north-northwest swell
arrives late Friday, peak Saturday night, followed by a gradual
decline through Sunday. A High Surf Warning is very likely for the
north and west facing shores of most islands late Friday into the
weekend. East facing shores is on the decline as the trade winds
weaken. Surf along south facing shores may rise slightly over the
weekend due to a background of south swells.

The arrival the strong northerly winds and large north- northwest
swell Thursday night through Friday will boost the seas to 10
feet or higher covering most of the Hawaiian waters, thus
prompting a Small Craft Advisory.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Burke
AVIATION...M Ballard
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 5:13 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Dec 2, 3:34 AM HSTHigh Wind WatchHFOHawaii12 hr
Dec 2, 3:35 AM HSTWinter Storm WatchHFOHawaii12 hr

Nearby

Gale Watches in Hawaii, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.